Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 281, NWS Dodge City, KS

July 6, 1996Pawnee County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 6, 1996, 6:09 PM CDT for Pawnee County, Kansas. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 6, 1996, 6:09 PM CDT (23:09 UTC)
Expired
Jul 6, 1996, 6:55 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Pawnee County, KS

The radar

The Dodge City radar (KDDC), 79 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 6:30 PM CDTHail 1.25Larned, KS
Jul 6, 6:30 PM CDTHail 1.75Larned, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1996-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 740 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1996-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
740 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
2243 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 062309
SVRDDC
KSC145-062355-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
609 PM CDT SAT JUL 6 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 655 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL KANSAS

   ...EASTERN PAWNEE COUNTY
 
AT 606 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
DOPPLER RADAR OVER LXARNED MOVING EAST SOUTHEAST AT 5 MPH. THE STORM
SHOULD BE PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND TORRENTIAL
RAINS.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM YOU SHOULD SEEK
IMMEDIATE SAFE SHELTER.

JOHNSON/REITER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:15 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 6, 3:15 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
312 PM CDT SAT JUL 6 1996

...CHALLENGE THIS PM IS THE WHOLE FORECAST...

SHORT TERM...19Z SFC CHART SHOWING SLOWLY ADVANCING COLD FRONT OVER
NEBRASKA AND INTO EXTREME NORTHWEST KS / NORTHEAST CO.  FRONT HAS
CONTINUED TO SLOWLY SLIDE SOUTH TODAY...ALTHOUGH LOW CLOUDS ASSOC WITH
FRONT HAVE GENERALLY BEEN ERODING IN NE CO PER GOES IMAGERY.
ELSEWHERE...OLD STATIONARY FRONT FROM DDC/P28 AREA EASTWARD SERVING AS
A CONVERGENCE ZONE.  LOTS OF MOISTURE POOLING IN HLC...HYS AREA AND
SOUTHEASTWARD.  WITH GOOD HEATING...CONVERGENCE ZONE...MOISTURE...AND
ACCAS NOTED OUT WINDOW...COULD SEE SOME ISOL/SCT SVR OVER NORTHERN HALF
CWA AND INTO P28 AREA THIS EVENING PER LATEST SPC GUIDANCE.

LONGER TERM...HAVE GENERALLY FOLLOWED NGM GUIDANCE AND FOUS NUMBERS AS
THEY HAVE BEEN DOING BETTER LATELY ALTHOUGH HAVE UNDERCUT FWC SOME...
ESPECIALLY NORTH.  INITIALIZATIONS WERE ALL SIMILAR THIS AM HOWEVER.
AFOREMENTIONED FRONT TO MOVE THROUGH CWA AROUND SUNRISE...PROBABLY
WON/T MAKE IT CLEAR INTO OKLA PANHANDLE SUNDAY MORNING THOUGH.

WINDS TO SHIFT TO NORTHEAST TO EAST DIRECTION (UPSLOPE) AFTER FROPA.
LIKELY TO HAVE SOME FOG LATE TONIGHT...ESPECIALLY NORTH AS THERE WILL BE
PLENTY OF DEEP MOISTURE.  CLOUDS TO HANG AROUND MOST OF DAY AND INTO
OUT PERIODS. WITH UPSLOPE...MOISTURE...AND FRONT IN AREA...HAVE OPTED
TO KEEP CHANCES GOING THROUGH PERIOD.

DDC 067/086 066/089 065 3D44
GCK 065/086 064/088 064 344
EHA 070/091 068/092 069 233
LBL 069/090 067/091 068 233
HYS 065/082 063/084 064 445
P28 071/093 070/094 069 345

SEARCY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 4:15 PM CDTSevere Thunderstorm WarningDDCEdwards50 min
Jul 6, 4:30 PM CDTSevere Thunderstorm WarningDDCFord50 min
Jul 6, 5:08 PM CDTFlash Flood WarningDDCEdwards2 hr
Jul 6, 5:21 PM CDTSevere Thunderstorm WarningDDCFord64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.